New Mexico, 2011Drought in New Mexico, July 1 to 31, 2011
July 1 to 31, 2011 · NWS EPZ · 7 events in 7 counties and zones
Very dry conditions continued across Southern New Mexico through July with Exceptional Drought(D4) conditions across ninety five percent of the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry conditions continued across Southern New Mexico through July with Exceptional Drought(D4) conditions across ninety five percent of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 30, 2:39 PM MST, 9 hours 21 minutes earlier.
Area forecast discussion, Jun 30, 2:39 PM MST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
339 PM MDT THU JUN 30 2011
.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO CONTROL OUR WEATHER
THIS WEEK. IT WILL KEEP US SUNNY AND WARM. THE HIGH PRESSURE WILL
ALSO LIMIT AFTERNOON AND EVENING THUNDERSTORMS...THE BEST CHANCES
FOR RAIN WILL BE OVER THE HIGHER TERRAIN...BUT THE LOWLANDS MAY
SEE AN ISOLATED THUNDERSTORM EACH DAY. DURING THE NEXT SEVEN
DAYS TEMPERATURES WILL RUN NEAR SEASONAL NORMALS.
&&
.DISCUSSION...
WELL AS WE FINISH OUT JUNE THE PATTERN IS BEGINNING TO LOOK MORE
MONSOONISH (YES THAT IS A WORD...I JUST MADE OT UP) FOR THE NEXT
SEVEN DAYS WE WILL SEE AN AREA OF UPPER LEVEL HIGH PRESSURE SET UP
OVER THE FOUR CORNERS REGION...WHILE AT THE SURFACE WE WILL HAVE A
DECENT SOUTHEAST FLOW. THE LOCATION OF THE UPPER LEVEL HIGH IS NOT
THE BEST (I WOULD PREFER IT LOCATED OVER EAST TEXAS) BUT WE WILL
TAKE WHAT WE CAN GET. THERE IS NO SIGN OF A STRONG MOISTURE PUSH
OVER THE NEXT SEVEN DAYS...WHAT WE WILL SEE IS A WEAK FLOW OF
MOISTURE FROM THE SOUTHEAST INTO THE AREA EACH DAY. RIGHT NOW
ALMOST ALL THE MOISTURE ASSOCIATED WITH TROPICAL STORM ARLENE WILL
STAY SOUTH OF US SO IT WON'T COME INTO PLAY FOR OUR WEATHER. BUT
HAVING SAID THAT...WITH THE MOISTURE CREEPING IN FROM THE
SOUTHEAST AND PRETTY WARM TEMPERATURES WE WILL SEE A SLIGHT
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...MAINLY
OVER THE MOUNTAINS. THE PLACEMENT OF THE UPPER LEVEL HIGH OVER THE
FOUR CORNERS REGION WILL HELP INHIBIT SOME OF OUR CONVECTION EACH
DAY. RIGHT NOW THE MODELS HAVE NOT GOTTEN TO EXCITED ABOUT LOWLAND
POPS...SO I HAVE KEPT THEM OUT OF THIS FORECAST PACKAGE. BUT IF
THIS TREND CONTINUES WE WILL NEED TO ADD AT LEAST SOME SLIGHT
CHANCE POPS TO THE FORECAST FOR MUCH OF NEXT WEEK FOR THE
LOWLANDS. TEMPERATURES FOR FRIDAY WILL RUN TWO TO FOUR DEGREES
ABOVE NORMAL...THEN FOR SATURDAY THROUGH THE MIDDLE PART OF NEXT
WEEK WE WILL SEE HIGHS NEAR NORMAL EACH DAY.
&&
.AVIATION...VALID 01/00Z-02/00Z.
HIGH PRESSURE ALOFT OVER THE REGION...WILL TEMPORARILY GIVE WAY TO
PASSAGE OF FAST MOVING UPPER LEVEL DISTURBANCE THROUGH THE FOUR
CORNERS THIS AFTERNOON. WHILE MOST AREAS WILL CONTINUE TO SEE VFR
CONDITIONS...TROUGHS INFLUENCE WILL SHIFT LINE OF MOST CONCENTRATED
STORM FORMATION SEEN LAST FEW DAYS...EASTWARD TO GENERALLY FROM
HATCHITA TO SILVER CITY TO OVER HIGHER TERRAIN IN THE BLACK RANGE
GENERALLY THROUGH 04Z. LOOK FOR ISOLD TO SCT EARLY EVENING
-TSRA/VRB20G40KT. VSBY 3-5 SM IN BLOWING DUST LIKELY WITH OUTFLOWS
FROM NEARBY STORMS.
&&
.FIRE DISCUSSION...
A FAST MOVING UPPER LEVEL TROUGH WILL TEMPORARILY DISRUPT THE
INFLUENCE OF ELONGATED HIGH PRESSURE ALOFT OVER THE REGION THIS
EVENING...AS IT LIFTS NORTH NORTHEAST THROUGH THE FOUR CORNERS. THIS
WILL CONTINUE TO LEAVE THE N-S ORIENTED LINE OF STORMS WE HAVE BEEN
SEEING NEAR THE ARIZONA BORDER...FURTHER EASTWARD OVER THE
CONTINENTAL DIVIDE...EASTERN PORTIONS OF THE GILA NATIONAL FOREST
AND ALDO LEO WILDERNESS...WHERE ISOLATED TO SCATTERED STORMS WILL
CONTINUE THROUGH EARLY THIS EVENING. WE MAY SEE SOME STORM OUTFLOWS
FAVOR A SOUTHEAST TRACK INTO THE SOUTHERN LOWLANDS. OVER THE
CAPITAN AND SACRAMENTO MOUNTAINS...MAINLY ISOLATED CONVECTION IS
EXPECTED.
GIVEN CURRENT CONDITIONS...DRY LIGHTNING AND GUSTY OUTFLOW WINDS
REMAIN THE MAIN THREAT FOR THE NEXT FEW DAYS. WETTING PRECIPITATION
IS LIKELY WITH STRONGER STORMS. AS SEEN THE LAST FEW DAYS...HEAVIER
PRECIPITATION CORES WILL PRODUCE OUTFLOW WINDS...WHICH WILL SPREAD
FAR OUTSIDE LOCATIONS RECEIVING WETTING RAINS.
THE HIGH IS EXPECTED TO QUICKLY RE-ESTABLISH ITSELF OVER THE REGION
BEGINNING FRIDAY...MAINTAINING ABOVE NORMAL HIGH TEMPERATURES
THROUGH EARLY THIS WEEKEND. THOUGH MODEL TRENDS KEEP BULK OF
MOISTURE FROM NOW TS ARLENE FURTHER SOUTH IN MEXICO...THERE IS AN
OUTSIDE CHANCE THAT MOISTURE FROM STORM OUTFLOWS COULD REACH OUR
SOUTHERN DESERTS LATE SATURDAY...ESPECIALLY IF STORMS ARE ABLE TO
ORGANIZE.
HIGH REMAINS FORECAST OVER THE REGION THROUGH NEXT WEEK...FOR
CONTINUED HIGH TEMPERATURES NEAR OR JUST ABOVE NORMAL AND ISOLATED
STORM CHANCES MAINLY OVER THE MOUNTAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 75 99 76 96 75 / 10 0 10 10 10
SIERRA BLANCA TX 71 94 70 91 69 / 10 0 10 10 10
LAS CRUCES 71 99 71 96 72 / 10 10 10 10 10
ALAMOGORDO 70 96 70 93 69 / 10 0 10 10 10
CLOUDCROFT 49 75 48 73 49 / 10 10 10 10 10
TRUTH OR CONSEQUENCES 69 96 70 94 69 / 10 10 10 10 10
SILVER CITY 61 88 59 86 58 / 20 10 10 10 10
DEMING 72 97 71 95 70 / 10 10 10 10 10
LORDSBURG 71 99 71 96 69 / 30 10 10 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
BRICE/TRIPOLI
Hazardous weather outlook, Jun 30, 11:09 AM MST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1209 PM MDT THU JUN 30 2011
NMZ022>025-030>032-TXZ055-056-011815-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1209 PM MDT THU JUN 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A SLIGHT
CHANCE FOR THUNDERSTORMS ALONG THE NEW MEXICO/ARIZONA BORDER.
THESE STORMS MAY BE ABLE TO PRODUCE BRIEF STRONG OUTFLOW WIND
GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY
OVER THE HIGHER MOUNTAINS AND MAINLY DRY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Sierra County Lakes Region
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Sierra County Lakes Region forecast zone
- Reported by
- Official NWS Observations
Exceptional Drought(D4) conditions continued across all of Sierra County through the month of July. The Truth or Consequences Airport did receive 0.72 inches of rain in the month, but this was the first measurable precipitation since early February with only 0.83 inches recorded since October 5th, 2010.
Drought, Southern Desert
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southern Desert forecast zone
- Reported by
- Official NWS Observations
Most of Dona Ana County was in Exceptional Drought(D4) through the month of July except for the far southeast portion of the county which was in Extreme Drought(D3). |The official observing site at New Mexico State University did receive 2.01 inches of precipitation in the month, but since early October 2010, the total precipitation was only 2.45 inches. The average yearly precipitation at this site is over 9.5 inches.
Drought, Southern Sacramento Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southern Sacramento Mountains forecast zone
- Reported by
- Official NWS Observations
Exceptional Drought(D4) conditions continued across all of the Sacramento Mountains through the month of July. The cooperative observer at Mountain Park only received 2.67 inches of rain in the month and the observer at Elk only received 0.79 inches with the yearly total only at 1.42 inches at the end of the month. The average annual precipitation at Elk is over 17 inches.
Drought, Southwest Desert Mimbres Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwest Desert Mimbres Basin forecast zone
- Reported by
- Official NWS Observations
Exceptional Drought(D4) conditions continued across all of Luna County through the month of July. The Deming Airport did receive 1.00 inches of rain in the month, but this only brought the yearly total up to 1.03 inches. The average annual precipitation is around 9 inches.
Drought, Southwest Desert/Boothill
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwest Desert/Boothill forecast zone
- Reported by
- COOP Observer
Exceptional Drought(D4) conditions continued across all of Hidalgo County through the month of July. The cooperative observer at Antelope Wells did receive 1.88 inches of rain in the month, but this was the first measurable precipitation since December 2010. The average annual precipitation at Antelope Wells is 12.38 inches.
Drought, Southwest Mountains/Lower Gila Region
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwest Mountains/Lower Gila Region forecast zone
- Reported by
- Official NWS Observations
Exceptional Drought(D4) conditions continued across all of the Gila Region through the month of July. The Silver City Airport did receive 1.78 inches of rain in the month, but this only brought the yearly total up to 1.88 inches. The cooperative observer at Redrock received 1.18 inches of rain in the month but only brought the yearly total to 1.42 inches. The average annual precipitation at Redrock is over 13 inches.
Drought, Tularosa Basin/Southern Desert
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Tularosa Basin/Southern Desert forecast zone
- Reported by
- Official NWS Observations
Exceptional Drought(D4) conditions continued across all of the Tularosa Basin and southern desert of Otero County through the month of July except for a small area over far Southwest Otero County which was in Extreme Drought(D3). The Alamogordo Airport did receive 0.54 inches of rain in the month, but this only brought the yearly total up to 0.63 inches. The average annual precipitation is around 13 inches. The cooperative observer in Orogrande did receive 4.11 inches for the month, but only brought the yearly total up to 4.20 inches. The yearly average precipitation is around 12 inches in Orogrande.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 1 to 31, 201115 deaths · 223 injured · 6 events
- Tornadoes and Hail in Minnesota, July 1, 201110 injured · $12 million · EF1 · 127 events
- Tornado and Hail in Wisconsin, July 1, 20111 death · $80,000 · EF2 · 51 events
- Drought in Texas, July 1 to 31, 2011$500 million · 24 events
- Tornadoes and Flash Flood in Minnesota, July 1, 2011$790,000 · EF2 · 20 events
- Heat in Missouri, July 1 to 3, 201122 injured · 22 events
- Drought in Kansas, July 1 to 31, 2011$51 million · 18 events
- Excessive Heat in Oklahoma, July 1, 201120 injured · 10 events
- Rip Current in Texas, July 1, 20111 death · 1 injured · 1 event
- Wildfire in New Mexico, July 1 to 31, 2011$17 million · 1 event
- Wildfire in Arizona, July 1 to 8, 2011$15 million · 1 event
- Drought in Texas, July 1 to 31, 2011$949,000 · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331694, 331695, 331699, 331700, 331701, 331702, 331703.